Nebraska, 2021

Hail in Nebraska, May 16, 2021

May 16, 2021 · NWS LBF · 1 event in 1 county or zone

A lone isolated thunderstorm developed over northern Frontier county mid evening on May 16th. Before the storm exited the county to the east, it produced ping pong ball sized hail near Maywood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A lone isolated thunderstorm developed over northern Frontier county mid evening on May 16th. Before the storm exited the county to the east, it produced ping pong ball sized hail near Maywood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 16, 5:43 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 16, 5:43 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
643 PM CDT Sun May 16 2021

.SHORT TERM...(This evening through Monday night)
Issued at 333 PM CDT Sun May 16 2021

The disturbance and weak closed upper circulation which tracked
through western NE overnight and today will move east of the area
this evening. The main weather feature through Monday night will
be the closed upper low currently centered over southern Nevada.
A surface low is centered over east central CO, with a stationary
front extending across northern KS. POPs were trimmed back for
tonight, with the best chances across southwest NE overnight.
This area will be in closer proximity to a disturbance moving from
eastern CO into western KS overnight. With PWATs still ranging
near or above 0.90 inch near and south of I80, and weak steering
winds, locally heavy rain is again possible with any storms.
Latest HRRR, RAP and SREF also indicated fog development across
the Sandhills later tonight through mid morning, with patchy to
areas of fog forecast. Visibilities could fall below a mile in
some locations.

On Monday, a disturbance will lift slowly northward from eastern
CO and western KS. This will bring increasing chances for showers
across the area by afternoon, along with a chance for
thunderstorms across southwest areas. The latest models show
associated lift will weaken as if lifts north. The highest POPS
for 40 to 50 percent across southwest NE, to only a slight chance
northern NE. Mainly cloudy skies and an east to southeast wind
will limit highs to the mid 60s.

Monday night, the closed upper low will move into CO and NM, with
a disturbance lifting from northwest KS into southwest NE. This
will bring likely POPs into far southwest zones after midnight.
Weak lift and and a moist atmosphere across the remainder of the
area to provide a chance for showers and a few storms into north
central NE.

.LONG TERM...(Tuesday through Sunday)
Issued at 333 PM CDT Sun May 16 2021

The closed upper low will slowly northward Tuesday through Tuesday
night while the disturbance to its east brings the best POPS to
western NE on Tuesday. Locally heavy rainfall is possible.

Wednesday into Wednesday night the closed low will open up and
lift northeast through western NE. Locally heavy rain once again
possible Wednesday afternoon and evening.

Another deep closed low will drop into the western U.S. Thursday
and Friday as a strong upper ridge remains anchored over the
southeastern U.S. This will bring an amplified south southwest
flow at H500 with winds at that level up to 40KTs. This looks
favorable for severe storms to form Friday afternoon and evening,
and possibly again Saturday afternoon and evening. Highs to reach
around 80 Thursday and Friday, and possibly into Saturday and
Sunday if the Pacific frontal passage is delayed.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 643 PM CDT Sun May 16 2021

Isolated rain showers and thunderstorms are expected through the
evening. Stronger storms with gusty winds could be possible along
and south of I-80 impacting KLBF. Rain gradually diminishes by 06Z
with ceilings remaining below 1000 feet. Some patchy fog may even be
possible at both sites. Any fog will diminish after sunrise with
ceilings struggling to rise above 2000 feet for the rest of the TAF
period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Kulik
Hazardous weather outlook, May 16, 1:34 PM CST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
234 PM CDT Sun May 16 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-171945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
234 PM CDT Sun May 16 2021 /134 PM MDT Sun May 16 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Showers and thunderstorms are be possible this evening, with some
storms having potential to be strong to severe. The greatest
threat is expected for southwest Nebraska. The main impacts will
be large hail, gusty winds, and localized heavy rainfall.
Localized flooding is possible across portions of north central
and southwest Nebraska.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

The week will continue to see the potential for thunderstorms
each evening. The severe threat is being monitored for each day.
Yet, tomorrow the severe threat looks to be low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 16, 8:25 PM CST, 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
925 PM CDT Sun May 16 2021

NEZ070-071-170330-
Frontier NE-Hayes NE-
925 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRONTIER AND EAST CENTRAL
HAYES COUNTIES UNTIL 1030 PM CDT...

At 925 PM CDT, Doppler radar was tracking a strong thunderstorm near
Curtis, moving south at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Curtis, Maywood and Quick.

This includes Highway 83 between mile markers 30 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4066 10067 4064 10050 4036 10048 4043 10087
TIME...MOT...LOC 0225Z 019DEG 14KT 4060 10060

Kulik

The radar

The North Platte radar (KLNX), 147 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Frontier

When
May 16, 8:28 PM CST
Where
Frontier County, 2.32 mi SSE of Maywood
Measured
1.5 in hail
Reported by
Public
Coordinates
40.640, -100.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959273.